Print This Page

Generic Epilepsy Drug Leads To Seizure

  • Currently 5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 5/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

" class="bodyimage" /> Q. I was taking phenytoin, an extended release generic form of the anti-seizure drug Dilantin. On September 19, 2007, I had a grand mal seizure and upon admission to a local ER, my lab results indicated my phenytoin level was UNDETECTABLE! It was not just low, it was actually 0.0!

I had been faithfully taking my 200 mg capsule at bedtime every night. In fact, I had just swallowed that evening's dose right before the seizure.

I have reported this event to the FDA and the manufacturer. I have not been able to find out if the capsules were authentic or counterfeit.

I would encourage anyone taking phenytoin to have labs done to ensure you have an adequate level of the drug in your system. I am still taking the generic for seizure control because my insurance company mandates it. I have my phenytoin level checked monthly, however, to ensure that each bottle is actually providing an active ingredient.


A. Several years ago there was an article in the journal Neurology (Oct 26, 2004) documenting that an extended release generic phenytoin provided less active drug than the brand name Dilantin. Patients in Minnesota had been switched to the generic as a condition of their state employees health insurance. Several experienced seizures after the switch.

The FDA tells us that it is investigating this issue, but it has not issued an official report. In the meantime, your advice to monitor blood levels of phenytoin seems very sensible. No one should have to risk a seizure because of a flawed formulation.

Anyone who has had a problem with generic drugs may share the experience online here at www.peoplespharmacy.com and with the FDA at www.fda.gov/medwatch.
  • Currently 5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 5/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

My son takes Keppra and Lamotrigine, but his tremor is very extreme--can't feed himself or can't stand still and has to walk very slow to balance himself. Any information on Keppra AND lamotrigine is very much appreciated.

Someone I know had this same thing happen in march 2008.

On December 27, 2012 my husband had to call an ambulance because of multiple seizures (five in total counting the one in the ambulance and the one in emergency). I to was on the generic Dilantin. I've been on seizure meds for 24 years and was switched to generic two years ago.

My level upon admittance was .73. For eight nights leading up to this I was having severe panic attacks and what I thought to be tremors. I now know that they may have also been seizures. I demanded brand Dilantin and after one month of brand my levels were 1.74. Big swing for the same dosage. I'm getting no where in testing for potency.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.